Recent Blog Articles

In the journals: Study confirms link between certain diabetes drugs and fractures

Updated: May 01, 2010

For several years, concerns have been mounting about the safety of a class of drugs known as thiazolidinediones (TZDs), used to treat type 2 diabetes. In 2007, after research found a higher rate of heart failure among people who took the TZDs rosiglitazone (Avandia) and pioglitazone (Actos), the FDA required a "black box" warning label on these medications. Other studies have prompted further worries: a 43% higher risk of heart attack in people who took rosiglitazone, as well bone loss and fractures in people — particularly women — taking either rosiglitazone or pioglitazone.

Now a study has confirmed the finding on fractures. Researchers at Henry Ford Hospital in Detroit, Mich., examined data on 19,000 people in a Michigan health maintenance organization who were taking an oral antidiabetes drug for type 2 diabetes. After allowing for the effects of possible confounding variables, including age, ethnicity, and other health problems, researchers found a 57% increased risk of fracture among women taking TZDs (almost one-quarter of the participants), compared with women not taking those drugs. The excess risk appeared only after a year of treatment and was particularly high (72%) in women over age 65. No such link was seen in men. The study was published in the February 2010 Journal of Clinical Endocrinology and Metabolism.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.